Virginia, 2004Damaging Wind in Virginia, July 8, 2004
July 8, 2004 · NWS AKQ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 2:10 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 8, 2:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT THU JUL 8 2004
.SYNOPSIS...SFC WSHFT BNDRY KICKING OFF CURRENT CNVCTN...AND SFC DEW
PTS DRY OUT A LTL BHND THE WSHFT TO NW. UPR IMPULSE TRACKING INTO
SE CANADA WL CONT TO BRING UPR ENERGY AND UPR JET SEGMENT ACROSS NRN
AREAS. DEEP DRYING SEEN TRACKING INTO OUR REGION IN WTR VPR PIX.
&&
.SHORT TERM...SFC BNDRY VRY SLOW TO SINK THRU THE AREA...AND GDNC
SUGG WSHFT BNDRY WL BE OVR OUR SRN AREAS TMRW. DEEP DRYING WL LIMIT
RAIN CHCS TMRW AND SATURDAY...BUT ISOLD TSTMS WL HV TO BE EVALUATED
DAY BY DAY. SOME AREAS WL SEE ISOLD TSTMS EACH AFTN/EVE...BUT
COVERAGE AND SPECIFIC AREAS OF THREAT TOO DIFFUSE TO PUT RAIN CHCS
IN ATTM.
&&
.LONG TERM...LOTS OF DISAGREEMENTS IN ALL SOURCES OF GDNC IN TERMS OF
TIMING AND STRENGTH OF UPR IMPULSES THRU THE WEEKEND AND INTO NXT
WK...BUT AS +PNA REESTABLISHES ITSELF BY THE MDL OF NXT WK AND MEAN
ERN U.S. UPR TROF AXIS TRIES TO RETROGRADE GRDLY TO THE W OF THE
REGION...GNRLY ABV CLIMO POPS AND TYPICAL NR CLIMO SUMMERTIME TEMPS.
ABV CLIMO POPS ALSO SUPPORTED BY MEAN STEERING FLO FROM MIDWEST AND
OH VALLEY FROM W AND NW...WHCH WL ALLOW PSBL MCS ACTVTY TO CROSS
MTNS...ONCE LLJ SEGMENTS CAN SUSTAIN CNVCTN. NO REAL LLJ SEGMENTS
FCSTD TO TRACK TWD OUR REGION UNTIL NXT WK...BUT THAT IS SUBJECT TO
CHG SINCE GDNC DOES NOT FCST CNVCTN WELL BEYOND 12-24 HR FCST.
&&
.AVIATION...VFR OUTSIDE OF TSTMS...WHERE IFR CONDS XPCTD. SOME
PTCHY FOG EARLY MORNING CREATING MVFR/IFR.
&&
.MARINE...CONDS REMAIN BELOW SCA INTO XTND...AS SFC/UPR FEATURES
QUITE WK...WTH WK PRES GRADS. GUSTY AND CHOPPY CONDS IN AND ARND
TSTMS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SBY 64 87 64 85 / 30 10 10 10
OXB 68 87 67 82 / 30 10 10 10
WAL 67 87 67 86 / 30 10 10 10
FVX 67 91 68 88 / 10 10 10 10
RIC 68 90 69 88 / 10 10 10 10
PTB 69 91 69 90 / 10 10 10 10
AKQ 69 91 70 90 / 30 10 10 10
PHF 71 91 71 89 / 30 10 10 10
ORF 74 90 73 88 / 30 10 10 10
ECG 73 91 72 90 / 30 10 10 10
NS
Hazardous weather outlook, Jul 8, 4:30 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU JUL 08 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU JUL 08 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT LATER
TODAY. A FEW OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMMAGING WINDS. SEE SPSAKQ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
FORECASTER ID
44
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 8, 1:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
219 PM EDT THU JUL 8 2004
VAZ070-081>083-090-081845-
CHARLES CITY VA-CHESTERFIELD VA-JAMES CITY VA-NEW KENT VA-PRINCE
GEORGE VA-
219 PM EDT THU JUL 8 2004
...LINE OF THUNDERSTORMS ORGANIZING IN EASTERN PORTIONS OF
CHESTERFIELD AND HENRICO COUNTIES...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINES OF STRONG THUNDERSTORMS FROM ROXBURY TO 10 MILES SOUTHWEST OF
CHESTER...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR COLONIAL HEIGHTS AROUND 235 PM EDT...HOPEWELL AROUND 240 PM
EDT...AND CHARLES CITY AROUND 245 PM EDT
WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT DANGEROUS
LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS.
SAMMLER
Special weather statement, Jul 8, 1:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
226 PM EDT THU JUL 8 2004
MDZ021>023-081915-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
226 PM EDT THU JUL 8 2004
...THUNDERSTORMS APPROACHING WESTERN SOMERSET...SOUTHWEST WICOMICO
AND SOUTHERN DORCHESTER COUNTIES...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN ST. MARYS COUNTY...OR ABOUT 7
MILES SOUTH OF LEXINGTON PARK...MOVING EAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CROCHERON AT 250 PM EDT...DEAL ISLAND AT
300 PM EDT...DAMES QUARTER...AND...WATERVIEW AT 305 PM EDT...MOUNT
VERNON...AND...MONIE AT 310 PM EDT...ORIOLE...AND...CHAMP AT 315 PM
EDT.
WIND GUSTS TO 40 MPH...BRIEF TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL MAY
CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS. MARINERS ON THE CHESAPEAKE BAY BETWEEN DRUM POINT AND
SMITH ISLAND SHOULD HEAD TO SAFE PORT UNTIL THIS STORM PASSES.
SAMMLER
Special weather statement, Jul 8, 1:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT THU JUL 8 2004
VAZ079-081900-
BRUNSWICK VA-
237 PM EDT THU JUL 8 2004
...STRONG THUNDERSTORM MOVING INTO BRUNSWICK COUNTY...
AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LAWRENCEVILLE...MOVING EAST
AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PRICES MILL AT 240
PM EDT...COCHRAN AT 245 PM EDT...ALBERTA AT 250 PM EDT...DOLPHIN AT
300 PM EDT.
WIND GUSTS TO 40 MPH...BRIEF TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM.
SAMMLER
Special weather statement, Jul 8, 1:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT THU JUL 8 2004
VAZ072-073-081>085-090-081930-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING
WILLIAM VA-MIDDLESEX VA-NEW KENT VA-PRINCE GEORGE VA-
248 PM EDT THU JUL 8 2004
...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE PENINSULA
AND MIDDLE PENINSULA...
AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEW KENT TO HOPEWELL...MOVING EAST
AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHARLES CITY AROUND
255 PM EDT...WEST POINT AROUND 305 PM EDT...TOANO AROUND 320 PM
EDT...NORGE AROUND 325 PM EDT.
WIND GUSTS TO 55 MPH...TORRENTIAL RAINFALL AND FREQUENT DANGEROUS
LIGHTNING ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS
SAMMLER
Special weather statement, Jul 8, 1:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT THU JUL 8 2004
MDZ021>023-081915-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
252 PM EDT THU JUL 8 2004
...STRONG THUNDERSTORM MOVING INTO SOUTHERN DORCHESTER...WESTERN
SOMERSET AND SOUTHWEST WICOMICO COUNTIES...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHEAST OF COVE POINT
TO 17 MILES NORTHWEST OF CRISFIELD...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR ANDREWS AROUND 255 PM
EDT...WINGATE AROUND 300 PM EDT...ELLIOTT AROUND 310 PM EDT...AND
DAMES QUARTER AROUND 315 PM EDT
WIND GUSTS TO 45 MPH...BRIEF TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL MAY
CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS
SAMMLER
Special weather statement, Jul 8, 2:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT THU JUL 8 2004
VAZ082-084-086-090-091-081945-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-YORK VA-
300 PM EDT THU JUL 8 2004
...STRONG THUNDERSTORMS MOVING INTO EAST CENTRAL VIRGINIA...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF
TOANO TO 7 MILES WEST OF CLAREMONT...MOVING EAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR TOANO AROUND 310 PM EDT
NORGE AROUND 315 PM EDT
WILLIAMSBURG AROUND 335 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GLOUCESTER
COURTHOUSE...GLOUCESTER POINT...MATHEWS AND QUEENS LAKE.
WIND GUSTS TO 45 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 1 1/2 PER
INCHES PER HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
25
Thunderstorm Wind, James City
- When
- July 8, 2:30 PM EST
- Where
- James City County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.317, -76.800
Large limbs in excess of 6 inches in diameter, small trees and power lines down at the intersection of Centerville Road and Longhill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, July 8, 20041 death · 3 injured · 1 event
- Flash Flood in Missouri, July 8, 20041 death · 1 injured · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2004$925,000 · 77 kt wind · 24 events
- Hail in Nebraska, July 8, 2004$1.2 million · 1.5 in hail · 1 event
- Flash Flood and Hail in Massachusetts, July 8, 20046 injured · $85,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 8, 2004$152,000 · 4 in hail · 27 events
- Lightning Strike in New York, July 8, 20047 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 8, 2004$50,000 · 55 kt wind · 5 events
- Damaging Wind in Colorado, July 8, 2004$45,000 · 71 kt wind · 1 event
- Hail and Heavy Rain in Florida, July 8, 2004$30,000 · 2 in hail · 3 events
- Tornado in New York, July 8, 2004$30,000 · F0 · 1 event
- Lightning Strike in Nebraska, July 8, 2004$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413928.